Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Bismarck, ND

June 3, 2013Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2013, 3:47 PM MDT for Bowman County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2013, 3:47 PM MDT (21:47 UTC)
Expired
Jun 3, 2013, 4:45 PM MDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bowman County, ND

The radar

The Bismarck radar (KBIS), 224 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:01 PM MDT, 46 minutes earlier.

Area forecast discussion, Jun 3, 3:01 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT MON JUN 3 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 400 PM CDT MON JUN 3 2013

THE MAIN FOCUS OF THE SHORT TERM PERIOD IS POTENTIAL FOR MODERATE
TO HEAVY RAINFALL AND RENEWED FLOODING ISSUES. FOR DETAILS OF
OVERLAND AND RIVER FLOODING ISSUES...SEE DISCUSSION BELOW.
REGARDING THUNDERSTORM POTENTIAL THROUGH TUESDAY...RATHER LIMITED
INSTABILITY SHOULD LIMIT COVERAGE. THE SPC DAY 2 OUTLOOK BRINGS
THE 5 PERCENT AREA INTO THE EXTREME SOUTHEAST IN THE VICINITY OF
THE SURFACE LOW...BUT NOT ANTICIPATING ORGANIZED SEVERE STORMS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 400 PM CDT MON JUN 3 2013

THE HIGHLIGHT OF THE EXTENDED FORECAST IS THUNDERSTORM POTENTIAL
FRIDAY THROUGH SUNDAY.

WRAP AROUND RAINFALL IS FORECAST TO DECREASE TUESDAY NIGHT INTO
WEDNESDAY MORNING AS THE UPPER LEVEL LOW PROPAGATES INTO
MINNESOTA. DID MAINTAIN SLIGHT CHANCE POPS FOR DIURNALLY DRIVEN
SHOWER ACTIVITY ACROSS THE SOUTHERN PORTIONS OF THE CWA GIVEN THE
COOL TEMPERATURES ALOFT. THURSDAY LOOKS TO BE DRY DRY WITH
SHORTWAVE RIDGING BEFORE A RETURN TO ACTIVE WEATHER AGAIN WITH
NORTHWEST FLOW ALOFT THROUGH THE WEEKEND. THE BEST AND MOST
WIDESPREAD CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...LOOKS TO BE
ON SATURDAY/SATURDAY NIGHT WITH A COLD FRONTAL PASSAGE AND STRONG
UPPER LEVEL. STILL SOME TIME DIFFERENCES...HOWEVER...OVERALL A
BLEND OF THE 12 UTC GUIDANCE SUITE WAS USED GIVEN FAIR TO GOOD
MODEL AGREEMENT AND LITTLE DIFFERENCE IN SENSIBLE WEATHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 400 PM CDT MON JUN 3 2013

EXPECT MVFR CONDITIONS DEVELOPING AS SHOWERS AND ISOLATED
THUNDERSTORMS MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE.
UNCERTAINTY ABOUT THUNDER TIMING AT MOST TAF SITES...SO MAINTAINED
PREVAILING SHOWERS AND VICINITY THUNDER. THE EXCEPTION WAS
KDIK...WITH THUNDERSTORMS IMMINENT EARLY THIS AFTERNOON. IFR CIGS
ARE LIKELY OVERNIGHT...MAINLY AT KMOT/KJMS.

&&

.HYDROLOGY...
ISSUED AT 400 PM CDT MON JUN 3 2013

ISSUED A FLOOD WATCH TODAY THROUGH 7 AM CDT WEDNESDAY...FOR AREAS
ALONG AND NORTH OF STATE HIGHWAY 200. NEW 12Z MODEL GUIDANCE HAS
GENERALLY TRENDED WETTER AND A BIT FARTHER NORTH WITH THE HIGHEST
QPF. 2 TO 3 INCHES RAINFALL AMOUNTS OVER A RELATIVELY LARGE AREA
ACROSS THE NORTH ARE NOW COMMON. FOR THE WATCH AREA...FAVORED
AREAS WITH LINGERING HIGH WATER ISSUES FROM THE RECENT ROUND OF
HEAVY RAIN...CO-LOCATED WITH THE HIGHER QPF. ADDITIONAL FLOODING
PROBLEMS...SUCH AS MORE WATER OVER TOPPING COUNTY AND TOWNSHIP
ROADS...AND FLOODING OF SMALLER RIVERS AND STREAMS...MAY OCCUR
AGAIN THIS WEEK...AS NUMEROUS LOCATIONS STILL HAVE LINGERING HIGH
WATER AND CLOSED ROADS FROM THE RECENT HEAVY RAIN. THERE MAY BE
ISOLATED STORMS THAT PRODUCE RAINFALL RATES SUFFICIENT FOR FLASH
FLOODING...BUT THIS IS NOT EXPECTED TO BE COMMON OR WIDESPREAD.

IN THE SOURIS RIVER BASIN...
FLOOD WATCH CONTINUES AT WILLOW CITY ON WILLOW CREEK. THE CREEK
LEVEL REMAINS BELOW FLOOD STAGE...BUT MAY SLOWLY RISE TO FLOOD
STAGE NEXT WEEK.

CONTINUED SOURIS RIVER FLOOD WARNINGS FOR
FOXHOLM...LOGAN...VELVA...TOWNER...BANTRY...WESTHOPE. THE HEAVY
RAINS LAST WEEK THROUGH FRIDAY IN THE SOURIS RIVER BASIN CONTINUE
TO PRODUCE A DISCHARGE FROM LAKE DARLING DAM OF 950 CUBIC FEET PER
SECOND. THE SOURIS RIVER DOWNSTREAM OF THE DAM CONTINUES TO RISE
FROM LOCAL RUNOFF DUE TO SATURATED SOILS.

ELSEWHERE...THE MISSOURI RIVER AT WILLISTON IS NOW EXPECTED TO
REMAIN BELOW FLOOD STAGE...ALTHOUGH WE WILL HAVE TO MONITOR THE
IMPACT OF THE ADDITIONAL RAIN THIS WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NDZ001>005-009>013-
017>023-025.

&&

SHORT TERM/AVIATION/HYDROLOGY...RP KINNEY
LONG TERM...AYD
Hazardous weather outlook, Jun 3, 2:50 PM MDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUN 3 2013

NDZ001>005-009>013-017>023-025-042100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-
350 PM CDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH FOR OVERLAND FLOODING IS IN EFFECT FOR AREAS ALONG
AND NORTH OF STATE HIGHWAY 200 THROUGH TUESDAY NIGHT. VARIOUS
RIVER FLOOD WATCHES AND WARNINGS ARE ALSO IN EFFECT ACROSS PARTS OF
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO
WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE
TOP OF THE MAIN PAGE.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
NIGHT MAINLY EAST OF HIGHWAY 83...WITH A LOW THREAT FOR SEVERE
WEATHER.

THE CHANCE OF THUNDERSTORMS RETURNS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT HEAVY RAINFALL OR FLOODING OBSERVED TO THE NATIONAL
WEATHER SERVICE.

NDZ031>037-040>048-050-051-042100-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
350 PM CDT MON JUN 3 2013 /250 PM MDT MON JUN 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
NIGHT...WITH A LOW THREAT FOR SEVERE WEATHER.

THE CHANCE OF THUNDERSTORMS RETURNS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

AYD/RP KINNEY

In the hours before

Special weather statement, Jun 3, 3:33 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT MON JUN 3 2013

NDZ043-032200-
BOWMAN ND-
333 PM MDT MON JUN 3 2013

...SPECIAL WEATHER STATEMENT FOR CENTRAL BOWMAN COUNTY UNTIL 400 PM
MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWMAN...
  MUD BUTTES...
  BOWMAN HALEY DAM...
  BUFFALO SPRINGS...
  SCRANTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jun 3, 3:34 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
434 PM CDT MON JUN 3 2013

NDZ040-032200-
SLOPE ND-
334 PM MDT MON JUN 3 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN SLOPE COUNTY UNTIL 400
PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES WEST-NORTHWEST OF BOWMAN...MOVING EAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AMIDON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:04 AM MDTFlood WatchBISBottineau, Burke, Divide, Dunn, Foster, McHenry and 10 more42 hr
Jun 3, 4:35 PM MDTTornado Warning Tornado observedBISBowman25 min
Jun 3, 5:27 PM MDTTornado Warning Tornado observedBISBillings, Slope33 min
Jun 3, 5:31 PM MDTSevere Thunderstorm WarningBISAdams44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.